News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Father on Dilantin (phenytoin 100mg)


 mrscupcakes - Sun Aug 02, 2009 8:51 am

In Feb 2009 my dad (70 yrs old) was in Shands hospital (wonderful hospital) at the UF in gainesville , fl. During his 45 days he had 2 minor heart attacks, 2 GI bleeds (one requiring 6 units of blood) and a bleed on his left side of the brain (quarter size) and was found to have encephalitis. WHen released from the hospital, he spent 90 days in rehab and was almost back to normal. Walking, talking and even cooking. His current Dr. said what a mircle he was. 1 month out of the nursing home/rehab he suffered a storke, than while in the ER (not shands at UF)he had a siezure. After a week of bring his dilantin level up he was released home. He is on 400-600 mg of phenytoin sod ext 100 mg, one day he take 4 tabs 2 times a day and the alternating days he takes 2 tabs 3 times a day. his other meds are:
klor-con m10 - 1 a day
citalopram hbr 10 mg -1 a day
torsemide 20 mg- 1 a day
ferrous sulfate 325 mg-1 a day
metoprolol succ er 25 mg--1 a day
aricept 5 mg-- 1 a day
acidophilus 1 a day
centrum - 1 a day
He is also COPD and on 2 L of oxygen


Now we understand the side effects with the phenytoin which he has many of them, however the last few days he has had a fever(at first controlled by tynol) but today it's back up to 101 and he is very tired and does not want to get out of bed. I have called our home health nurse and she said to wait to see if the fever goes down. I have been caring for my dad since before he got sick in feb and I do not like the changes i see in him since he was put on this phenytoin. On days he take the 3 times a day, he is weak, tired and just not there. Could he be getting to much. This siezure he had was his first ever. Any information would be appericated.
 Debra Van Ness RN - Fri Sep 04, 2009 5:56 pm

Dilantin levels can be too high or too low. Bloodwork tells them what range it is in for that person. He might need some bloodwork. Normally blood levels are checked at least every month. That would be the only way to know for sure if his levels are too high.
With all the health problems he has, it could be something else causing the fever and weakness rather than the Dilantin.
And please realize that every single medication we take anytime will have a list of about 30 possible side effects. If you look at the side effects of every drug, you will find that none of us would take anything if we feared the side effects. Many of those side effects are mostly listed because it is required and not because all those side effects are even very common.
Debra Van Ness RN
 Shaun - Tue Oct 13, 2009 4:48 pm

My mom was on dilantin too did it cause this problem or did the severe prolonged seizure do it?

For a Neurologist.

My mom has been a type 1 severe hypoglycemic diabetic for 37 years. She has had vast problems like uncontrollable sugar, lots of grand mal seizures (always bounced back to base line within 24 hrs) dementia, dementia vs. pseudo dementia, possible strokes, brain shrinkage due to age (69) and possible use of dilatain, massive depression, many broken bones so you get the picture etc… well she was at a nursing /rehab facility for a short visit to get physical rehab and to work on medication skills/life skills so she could go to an assisted living apt or live with a family member. She had lived with me in the last year was able to give herself all her own meds, shots etc… I could work full time and she would go swimming everyday. Well at this rehab place, we found out (after the ST of CA did and investigation and found out what happened, have those papers to fax at your request) that they gave her insulin before checking her blood sugar. They later found her having a grand mal seizure (we will never know for how long) and when they took her bs it was “LO” un readable. They started to give her glucose and the ambulance got there 9 minutes later and took her bs and it still said “LO”. In my moms entire history of low bs she had never bottomed out, the lowest she ever went was a “12”. So we have no idea how long she suffered hypoxia and how long her brain staved for food (BS). Ever since then she has never walked ring even though she had a lot of gait and balance probs before, she has never walked without a walker with assistance. Before she walked on her own sometimes with a walker. Her memory, short tem is pretty much gone and her talking skills and cognitive skills have gotten worse. Now with all those problems she had be fore that one prolonged seizure is it possible that one prolonged seizure could have done even more damage? She has never bounced back to her baseline since that prolonged sever hypoglycemic seizure. I have records for anyone who wants to see them. You may email me at rashauna@hotmail.com

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here